Virginia, 2014

Dense Fog in Virginia, August 4, 2014

August 4, 2014 · NWS LWX · 8 events in 8 counties and zones

A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 2:48 AM EST, 7 minutes earlier.

Area forecast discussion, Aug 4, 2:48 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EDT MON AUG 4 2014

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE MID-ATLANTIC REGION THROUGH
TUESDAY. A WEAK COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY
AND HIGH PRESSURE WILL BUILD IN FOR LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS HAVE DISSIPATED EARLY THIS MORNING ACROSS THE CWA...BUT
AREAS THAT HAVE CLEARED OUT WILL BE VULNERABLE FOR FOG FORMATION.
ALREADY HAVE LOW VISIBILITIES IN FOG ACROSS NORTHERN MARYLAND...AND
THIS WILL LIKELY EXPAND FURTHER SOUTH INTO CENTRAL MARYLAND AND
EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...MAYBE EVEN NORTHERN
VIRGINIA. LOCAL DENSE FOG MAY OCCUR AND SPS HAS BEEN ISSUED.

FOG DIMINISHES WITHIN AN HOUR OR TWO AFTER SUNRISE. LATEST MODELS
SUGGEST MUCH OF THE CWA WILL BE DRY TODAY UNDER A MIX OF SUN AND
CLOUDS. COASTAL FRONT HAS MOVED A LITTLE FURTHER EAST...AND CAN/T
RULE OUT A FEW SHOWERS CLIPPING SOUTHERN MARYLAND THIS AFTERNOON BUT
THE REST OF THE CWA SHOULD BE FAR ENOUGH AWAY TO BE SPARED FROM
SHOWERS.

FOLLOWED A BLEND OF BIAS CORRECTED ADJMAV/SREFS FOR MAXIMA
TODAY...WITH MAXIMA GETTING CLOSER TO NORMAL FOR EARLY AUGUST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
WEAK SURFACE HIGH WILL BE LOCATED OVER THE CWA TONIGHT. IF CLOUDS
ARE KEPT TO A MINIMUM...THEN PATCHY FOG WILL LIKELY DEVELOP AGAIN
OVERNIGHT.

CLOUDS SHOULD INCREASE FOR TUESDAY AS MODELS SHOW AN APPROACHING
SHORTWAVE TROUGH. THIS MAY ALSO LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE AFTERNOON /PARTICULARLY NEAR THE HIGHER
ELEVATIONS/ BUT WITH WEAK INSTABILITY/SHEAR SEVERE WEATHER IS NOT
EXPECTED ATTM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
CYCLONIC FLOW ALOFT PERSISTS FOR THE REST OF THE WORK WEEK. A
COASTAL FRONT WILL BE OFF THE EAST COAST WHILE TS BERTHA MOVES
EASTWARD AND TOWARDS THE CENTRAL ATLANTIC BASIN. HIGH PRESSURE WILL
PERSIST ACROSS THE REGION TUESDAY EVENING AND INTO WEDNESDAY. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY EVENING AS WANING
CONVECTION FROM AFTERNOON HEATING ACROSS THE TERRAIN MOVES EASTWARD.
A SIMILAR SETUP WILL OCCUR WEDNESDAY AS WEAK IMPULSES MOVE IN THE
CYCLONIC FLOW ALOFT AND TERRAIN CIRCULATIONS PRODUCE SHOWERS AND
THUNDERSTORMS. ACTIVITY WILL MOVE EASTWARD THROUGHOUT THE DAY BUT
ACTIVITY SHOULD BE SUB SEVERE. DEWPTS WILL BE AROUND 60 DEG AND
INSTABILITY IS WEAK. FCST TEMPS ARE EXPECTED TO BE AROUND OR
SLIGHTLY ABOVE NORMAL MID WEEK.

A TROUGH AXIS WILL CROSS THE REGION THURSDAY AND NRLY WINDS WILL
PUSH THE COASTAL FRONT FURTHER SOUTH. DRY CONDITIONS ARE EXPECTED
THURSDAY AND FRIDAY AS HIGH PRESSURE MOVES INTO THE REGION. HIGH
PRESSURE MOVES OFF THE COAST SATURDAY AND HUMIDITY WILL INCREASE AS
SRLY FLOW BEGINS. AT THIS TIME...SHOWERS AND THUNDERSTORMS SHOULD
STAY CONFINED SW VA. FCST TEMPS ARE EXPECTED TO BE AROUND NORMAL
NEXT WEEKEND.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
LOW VIS EXPECTED IN FOG AT MRB THROUGH 12Z-13Z. MAY SEE A PERIOD
OF MVFR VIS AT IAD/BWI...BUT CONFIDENCE LOW DUE TO LINGERING MID
CLOUDS OVERHEAD. AFTER FOG CONCERNS...VFR EXPECTED TO PREVAIL
TODAY WITH ANY SHOWERS LIKELY REMAINING AWAY FROM THE TERMINALS.
MAY HAVE SOME FOG FORMATION AGAIN LATE TONIGHT. CHANCE OF
THUNDERSTORMS WITH A SHORTWAVE TUESDAY AFTERNOON.

SHRA AND TSRA IS POSSIBLE WEDNESDAY AS A UPPER LEVEL TROUGH MOVES
OVER THE MID-ATLANTIC. NRLY FLOW WILL MOVE INTO THE REGION FOR THE
END OF THE WEEK. VFR CONDITIONS EXPECTED.

&&

.MARINE...
FRONT REMAINS OFFSHORE THROUGH TUESDAY. WEAK GRADIENT PREVAILS AND
THUS EXPECT WINDS TO GENERALLY REMAIN 10 KT OR LESS THROUGH THEN.

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND MAY
LEAD TO GUSTY WINDS ACROSS THE WATERS. NRLY WINDS EXPECTED THROUGH
THE END OF THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/HAS
NEAR TERM...BPP
SHORT TERM...HAS
LONG TERM...HAS
AVIATION...BPP/HAS
MARINE...BPP/HAS
Hazardous weather outlook, Aug 4, 12:07 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT MON AUG 4 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
107 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
107 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 9:06 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             OWINGS MILLS            39.41N  76.79W
08/03/2014  E0.88 INCH       BALTIMORE          MD   PUBLIC

            NICKEL SIZE HAIL ON I-795 NEAR OWINGS MILLS... MD

&&

EVENT NUMBER LWX1400912

KLW
Special weather statement, Aug 4, 2:09 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 AM EDT MON AUG 4 2014

MDZ003>007-009>011-WVZ051>053-041200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-
MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-MORGAN-BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...MARTINSBURG...CHARLES TOWN
309 AM EDT MON AUG 4 2014

...PATCHY DENSE FOG FOR THE MORNING COMMUTE...

AREAS OF FOG WILL AFFECT NORTH CENTRAL MARYLAND AND PORTIONS OF THE
EASTERN PANHANDLE OF WEST VIRGINIA THIS MORNING. VISIBILITIES
WILL BE LOCALLY REDUCED TO AROUND ONE QUARTER MILE AT
TIMES...MAKING FOR HAZARDOUS TRAVEL CONDITIONS. THE FOG SHOULD
LIFT BETWEEN 7 AM AND 8 AM.

MOTORISTS...INCLUDING THOSE TRAVELING ON INTERSTATE 70...
INTERSTATE 83...AND INTERSTATE 81...SHOULD BE PREPARED FOR SUDDEN
DROPS IN VISIBILITY. REDUCE YOUR SPEED...AND USE LOW BEAM
HEADLIGHTS SO THAT YOU CAN BEEN SEEN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
August 4, 2:55 AM EST to 7:35 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Warrenton Airport.

Dense Fog, Culpeper

When
August 4, 3:15 AM EST to 6:15 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Culpeper Airport.

Dense Fog, Northern Fauquier

When
August 4, 3:15 AM EST to 6:45 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at surrounding locations.

Dense Fog, Madison

When
August 4, 3:35 AM EST to 6:25 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at surrounding locations.

Dense Fog, Rappahannock

When
August 4, 3:35 AM EST to 6:45 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at surrounding locations.

Dense Fog, Prince William

When
August 4, 3:35 AM EST to 6:45 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibilities of a quarter mile or less were measured at Manassas Airport.

Dense Fog, Greene

When
August 4, 3:50 AM EST to 6:50 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at surrounding locations.

Dense Fog, Page

When
August 4, 4:15 AM EST to 7:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540167, 540164, 540166, 540162, 540163, 540165, 540169, 540168.